Washington, 2019Flash Flooding and Hail in Washington, August 10, 2019
August 10, 2019 · NWS OTX · 8 events in 4 counties and zones
The weather pattern on August 10th featured a very moist and unstable air mass with a passing upper level low pressure. These elements promoted widespread thunderstorms with heavy rain which produced Flash Flooding over potions of eastern Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $118,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The weather pattern on August 10th featured a very moist and unstable air mass with a passing upper level low pressure. These elements promoted widespread thunderstorms with heavy rain which produced Flash Flooding over potions of eastern Washington. Local observations indicated some of these slow moving storms produced from 1 to locally in excess of 5 inches of rain. Particularly hard hit was the Wenatchee area where flash flooding was reported in gulches and canyons emptying into the city. These floods produced severe damage to at least three mobile homes in Wenatchee.
Elsewhere heavy rains flooded sections of Highway 2 on the Waterville Plateau and the area around Elk and Chatteroy north of Spokane received up to 5 inches of rain from a stationary thunderstorm which produced scattered flooding of streets and driveways, water in basements and washouts on hillsides. There were also isolated reports of hail with diameters of up to 1 inch with some of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 12:54 PM PST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 10, 12:54 PM PST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
154 PM PDT Sat Aug 10 2019
.SYNOPSIS...
Isolated thunderstorms have been popping up locally most of the
afternoon. The intensity of the convection will increase through
the afternoon and evening. A few strong thunderstorms are
possible across southeast Washington into the southern Idaho
Panhandle. Some storms will become capable of locally heavy rain.
Temperatures this weekend will be much cooler with highs only
topping out in the mid 60s and 70s by Sunday. The shower threat
retreats to mainly the mountains for the work week, while
temperatures remain below normal.
&&
.DISCUSSION...
Tonight and Tomorrow: Thunderstorm potential remains high
and associated with disturbances along the outer eastern edge of the
upper low off the Oregon Coast initiating convection this afternoon
and evening followed by more convection tomorrow associated with the
ejecting inland of the offshore low itself. High Resolution
convective models suggest surface based convection for this
afternoon and evening associated with the disturbance passing ahead
of the offshore low followed by some potential for late night and
early morning elevated forced convection associated with both
disturbances (the incoming/ejecting offshore low and the departing
disturbance ahead of it). A number of highlights including a Flash
Flood Watch coupled with red flag warnings for lightning remain in
effect for locations in Eastern Washington and North Idaho.
KOTX soundings suggest the precipitable water content of the
atmosphere overhead remains near 200 percent of normal in addition
to it being conditionally unstable. Abundant available moisture is
also reflected in most surface dewpoints across Eastern Washington
and North Idaho are in the 50s. The 0-6Km winds from a few models in
addition to the high res models depiction of convection suggest slow
storm movement from south to north at less than 10 mph, but also
suggest the more intense deep convection will have potential to mix
stronger upper level southerly winds down to the surface, so in
addition to the heavy rainfall and the lightning being a hazard the
wind gusts may be as well for some. /Pelatti
Monday through Saturday...Westerly flow over the region will keep
temperatures on the cool side of normal with highs in the upper
70s to mid 80s. Relative humidity will be above normal Monday and
Tuesday. Some lingering moisture will give a low end chance for
showers and embedded thunderstorms across the northern mountains
both afternoons. Winds will be mainly out of the southwest and
could be gusty near any thunderstorms.
By Wednesday the next upper level low will move off the coast,
with model guidance indicating that it will move on shore
Wednesday night and Thursday, then slowly move off to the east
Friday and Saturday. This will keep temperatures on the cool side
of normal, but also open the door for a better chance of showers,
thunderstorms, and gusty winds. Tobin
&&
.AVIATION...
18Z TAFS: Thunderstorms initially forming over Oregon will track
north and impact TAF sites late this afternoon and evening.
VFR ceilings and visibility for all TAF sites ceilings mainly
above five thousand feet, however some intervals of heavy
rainfall could briefly drop ceilings and visibility into MVFR
categories. The rain threat is expected to diminish after
08Z Sunday. As mixing is expected to continue on into 18Z and
beyond tomorrow any lingering low level moisture brought about
by the expected thunderstorms should not produce significant fog
or stratus Sunday morning. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 71 51 76 51 80 / 90 80 30 0 0 0
Coeur d'Alene 55 67 50 74 49 79 / 90 80 50 0 0 0
Pullman 50 69 45 75 46 79 / 80 60 10 0 0 0
Lewiston 61 76 56 83 57 86 / 80 50 10 0 0 10
Colville 50 76 44 80 42 83 / 90 90 50 0 0 10
Sandpoint 55 66 49 72 46 77 / 90 90 80 10 0 0
Kellogg 58 64 54 72 52 77 / 90 80 60 0 0 0
Moses Lake 57 80 50 81 52 84 / 80 50 0 0 0 0
Wenatchee 64 78 58 80 60 83 / 60 20 0 0 0 10
Omak 62 79 55 80 56 83 / 80 60 10 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through late tonight for Northern Panhandle.
Red Flag Warning until 9 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
Flash Flood Watch until 9 PM PDT this evening for Central
Panhandle Mountains-Idaho Palouse-Lewis and Southern Nez
Perce Counties-Lewiston Area.
WA...Red Flag Warning until 9 PM PDT this evening for East Washington
North Cascades (Zone 685)-East Washington Northeast (Zone
686)-East Washington Okanogan Highlands (Zone 687)-East
Washington Okanogan/Methow Valleys (Zone 684).
Flash Flood Watch through late tonight for East Slopes Northern
Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
Valley-Waterville Plateau-Wenatchee Area.
Red Flag Warning until 9 PM PDT this evening for East Washington
Central Cascade Mountains (Zone 682)-East Washington
Central Cascade Valleys (Zone 677)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Palouse and
Spokane Area (Zone 674)-East Washington South Central
Cascade Mountains (Zone 680)-East Washington South Central
Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Aug 10, 4:16 AM PST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
516 AM PDT Sat Aug 10 2019
IDZ003-004-026-027-WAZ031>033-111230-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
516 AM PDT Sat Aug 10 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Scattered severe thunderstorms are expected Saturday afternoon and
evening. The strongest of storms will be able to produce gusts up
to 60 mph with one inch hail. All thunderstorms will be capable of
producing heavy downpours.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Localized areas of heavy rain are expected Sunday morning with
precipitation chances gradually diminishing through the afternoon.
Cooler conditions are forecast next week with highs running some
5 degrees F below normal.
IDZ002-WAZ034>036-041-044-111230-
Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
516 AM PDT Sat Aug 10 2019
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected Saturday afternoon and
evening producing gusty winds and heavy downpours. Some storms may
be able to produce localized flooding in urban or poor drainage
areas.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Localized areas of heavy rain are expected Sunday morning with
precipitation chances gradually diminishing through the afternoon.
Cooler conditions are forecast next week with highs running some
5 degrees F below normal.
IDZ001-WAZ037-038-042-043-111230-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
516 AM PDT Sat Aug 10 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected Saturday afternoon and
evening producing gusty winds and heavy downpours. Storms that
form near burn scars and steep terrain will be capable of
producing flash flooding.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Localized areas of heavy rain are expected Sunday morning with
precipitation chances gradually diminishing through the afternoon.
Cooler conditions are forecast next week with highs running some
5 degrees F below normal.
In the hours before
Special weather statement, Aug 10, 1:57 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
257 PM PDT Sat Aug 10 2019
IDZ004-102245-
Central Panhandle Mountains ID-
257 PM PDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHOSHONE COUNTY
UNTIL 345 PM PDT...
At 257 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of De Borgia, or 22 miles west of Superior. This storm
was nearly stationary.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of south central
Shoshone County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4714 11534 4727 11553 4729 11551 4728 11542
4726 11541 4727 11538 4726 11533 4722 11529
4719 11530 4718 11526
TIME...MOT...LOC 2157Z 225DEG 2KT 4726 11537
RPFlash Flood, Chelan
- When
- August 10, 2:00 PM PST to 4:00 PM PST
- Where
- Chelan County, 0.8 mi WSW of Wenatchee Hgts to 0.65 mi WSW of Wenatchee Hgts
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 47.347, -120.337
Water was reported flooding across Squilchuck Road near Halverson Canyon Road due to heavy rain from a thunderstorm.
Hail, Douglas
- When
- August 10, 2:10 PM PST to 2:20 PM PST
- Where
- Douglas County, 4 mi WNW of Withrow
- Measured
- 0.77 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.722, -119.879
Dime sized hail from a thunderstorm near Withrow produced crop damage.
Hail, Garfield
- When
- August 10, 3:30 PM PST to 3:35 PM PST
- Where
- Garfield County, 2 mi SE of Pomeroy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.450, -117.550
A member of the public reported hail with a diameter of 1 inch from a thunderstorms near Pomeroy.
Flash Flood, Chelan
- When
- August 10, 4:15 PM PST to 6:00 PM PST
- Where
- Chelan County, 0.69 mi SSW of South Wenatchee to 0.73 mi SSW of South Wenatchee
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 47.391, -120.304
Heavy rain from a thunderstorm eroded a culvert and hillside above the Squilchuck Mobile Home Park resulting in three mobile homes being buried up to their roof lines with mud and rocks. Residents in 16 other nearby homes were advised to evacuate until the hillside stabilized.
Flash Flood, Chelan
- When
- August 10, 4:15 PM PST to 6:00 PM PST
- Where
- Chelan County, 0.85 mi SSE of South Wenatchee to 1.28 mi ESE of West Wenatchee
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 47.389, -120.293
Numerous streets in the southern portion of Wenatchee were reported as flooded and residents were advised to avoid travel in the area. Mud and debris flows in the Squilchuck, Pritcher and Halverson Canyons flowed down these canyons and into the city. In addition heavy rain in the city of Wenatchee backed up storm drains and sewers and contributed to the flooding.
Flash Flood, Ferry
- When
- August 10, 5:50 PM PST to 6:25 PM PST
- Where
- Ferry County, 10 mi SE of Keller to 15.41 mi SE of Keller
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.978, -118.527
Firefighters on the Williams Flats Wildfire reported numerous roads washed out due to heavy rain from a series of thunderstorms passing over the burn area. An estimated 2 inches of rain from persistent thunderstorms impacted the active fire site. Sixty four firefighters were stranded overnight when their access road was washed out by a flash flood during the evening of the 10th. They were successfully extracted the next morning using an alternate route.
Flash Flood, Douglas
- When
- August 10, 6:00 PM PST to 7:00 PM PST
- Where
- Douglas County, 3 mi E of Douglas to 3.12 mi SSW of Supplee
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 47.620, -119.936
Mud and debris from thunderstorm heavy rain blocked State Route 3 miles east of Douglas.
Flash Flood, Douglas
- When
- August 10, 6:00 PM PST to 7:00 PM PST
- Where
- Douglas County, 7 mi ESE of Waterville to 2.9 mi SSW of Supplee
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 47.611, -119.931
Water was reported over State Route 2 and flooding into an adjacent house east of Waterville due to thunderstorm heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 10, 2019$300,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 10, 2019$51,000 · 1.75 in hail · 8 events
- Hail and Damaging Wind in North Dakota, August 10, 2019$50,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Montana, August 10 to 11, 2019$10,000 · 2 in hail · 29 events
- Flash Flood and Flood in Wyoming, August 10 to 11, 2019$25,000 · 1.75 in hail · 4 events
- Excessive Heat in Oklahoma, August 10 to 12, 201922 events
- Lightning Strike in Florida, August 10, 20192 injured · 1 event
- Flash Flood and Hail in Kansas, August 10, 2019$16,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 10, 20191.75 in hail · 12 events
- Hail in South Dakota, August 10, 20193 in hail · 7 events
- Heat in Arkansas, August 10 to 11, 20195 events
- Hail and Damaging Wind in Maine, August 10, 20191.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852975, 852996, 852993, 852979, 852992, 852989, 852990, 852991.